Advertisement

Canadian Anaesthetists’ Society Journal

, Volume 26, Issue 5, pp 435–436 | Cite as

Anaphylactoid reaction to mannitol

  • Jonathan D. Lamb
  • John A. M. Keogh
Article

Summary

A 16-year old boy with a lesion of the right eye developed, during the preoperative administration of a mannitol infusion, an anaphylactoid reaction characterized by hypotension, periorbital oedema and bronchospasm. This quickly resolved following cessation of the infusion and appropriate therapeutic measures. There were no long-lasting effects. We considered mannitol the causative agent because of its temporal relationship to the reaction and our inability to seriously implicate any other medication. A history of childhood atopy may have been a predisposing factor.

Keywords

Mannitol Metoclopramide Anaphylactoid Reaction Periorbital Oedema Nitol 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

RéSUMé

Un garçon de 16 ans atteint ďune lésion tumorale de ľœil droit a présenté une réaction anaphylactique caractérisée par de ľhypotension, de ľœdème périorbitaire et du bronchospasme lors de la perfusion de mannitol à la période pré-opératoire. Ľarrêt de la perfusion et des mesures thérapeutiques appropriées ont permis une récupération rapide et sans séquelles. La séquence des évènements et ľélimination des autres médicaments nous permet ďimpliquer le mannitol comme agent causal. Une histoire ďatopie infantile pourrait être un facteur prédisposant.

References

  1. 1.
    Goodman, L.S. &Gilman, A. (editors). The Pharmacological Basis of Therapeutics, 5th Edition. New York: Macmillan, pp. 821–822 (1975).Google Scholar
  2. 2.
    Spaeth, G.L.,et al. Anaphylactic Reaction to Mannitol. Arch.Ophthal.78: p. 583 (1967).PubMedGoogle Scholar

Copyright information

© Canadian Anesthesiologists 1979

Authors and Affiliations

  • Jonathan D. Lamb
    • 1
  • John A. M. Keogh
    • 1
  1. 1.Department of AnaesthesiologyUniversity HospitalSaskatoonCanada

Personalised recommendations